Colorado, 2009Avalanche in Colorado, January 16, 2009
January 16, 2009 · NWS GJT · 1 event in 1 county or zone
Three snowboarders were caught in an avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three snowboarders were caught in an avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 16, 2:28 AM MST, 9 hours 47 minutes earlier.
Area forecast discussion, Jan 16, 2:28 AM MST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
228 AM MST FRI JAN 16 2009
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE PATTERN CONTINUES WITH A FAIRLY STATIONARY UPPER LEVEL RIDGE
AXIS OVER THE PAC NORTHWEST. UPPER LEVEL GRADIENT HAS RELAXED
OVERHEAD REDUCING WINDS ALOFT. STRONGER FLOW WILL REMAIN NORTH AND
EAST OF THE FORECAST AREA. A FEW IMPULSES WILL MOVE OVERHEAD WITH
LIMITED MOISTURE RESULTING IN A SLIGHT INCREASE CLOUD COVER. KEPT
THE CURRENT HAZE AND PATCHY MORNING FOG FOR THE NORTHEASTERN UT
VALLEYS AND WEST CENTRAL VALLEYS OF CO INCLUDING THE GRAND VALLEY.
INVERSIONS SHOULD INTENSIFY EARLY THIS MORNING UNDER CLEAR SKIES.
WEAK DISTURBANCE SLIDES SOUTH ALONG THE EASTERN PART OF THE RIDGE
AND IS THEN PULLED UNDER THE RIDGE. THE MAIN EFFECT OVER EASTERN UT
AND WESTER CO WILL BE A SHIFT IN UPPER AND MID LEVEL WINDS TO MORE
NORTHEASTERLY TO EVEN EASTERLY BY SATURDAY NIGHT. MODELS SLIDE THIS
FEATURE UNDER THE RIDGE CORE AND PUSH THE CORE NORTHWARD ALONG THE
WA CANADIAN BORDER KEEPING THE STABLE DRY AIRMASS OVERHEAD.
.LONG TERM...SUNDAY THROUGH THURSDAY...
DRY CONDITIONS WILL CONTINUE OVER THE REGION THROUGH WEDNESDAY AS
HIGH PRESSURE HOLDS STRONG. MODELS HAVE SLOWED TIMING DOWN SLIGHTLY
AS FAR AS THE RIDGE AXIS SLIDING EAST OF THE FORECAST AREA...WHICH
NOW LOOKS MORE LIKE TUESDAY AFTERNOON. ONCE THE RIDGE SLIDES EAST...
THE DOORS OPEN ONCE AGAIN TO INCREASED SWLY FLOW. THE LATEST GFS AND
ECMWF RUNS CONTINUE TO SUPPORT A FAIRLY QUICK INCREASE IN MOISTURE
OVER THE AREA BY THURSDAY...WITH INCREASING POPS AS WE MOVE TOWARD
THE END OF THE WEEK. THE EC IS JUST A TAD FASTER AT THIS POINT AND
HAS BEEN A LITTLE MORE CONSISTENT OVER THE PAST FEW NIGHTS. SO WILL
KEEP SOME LOW POPS IN THE FORECAST FOR THURSDAY. TEMPS WILL CONTINUE
TO SLOWLY MODERATE OVER THE REGION WITH THE RIDGE OVERHEAD. VALLEY
INVERSIONS WILL CONTINUE TO SLOWLY ERODE...BUT THOSE STILL BLANKETED
IN SNOW WILL BE THE LAST TO BREAK OUT...AND WILL CONTINUE TO UNDERCUT
MOS NUMBERS IN SEVERAL AREAS...
INCLUDING THE GRAND VALLEY.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH THIS
WEEKEND. PATCHY VALLEY FOG WILL ALSO CREATE LOCAL IFR-MVFR
CONDS THROUGH 16Z THIS MORNING AND AGAIN AFTER 06Z TONIGHT...
MAINLY FOR AIRPORTS ALONG AND NORTH OF INTERSTATE 70.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....AS
LONG TERM......JDC
AVIATION.......JDC
Hazardous weather outlook, Jan 16, 5:45 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI JAN 16 2009
COZ001>014-017>023-UTZ022>025-027>029-171245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI JAN 16 2009
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
AS/JDC
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 16, 12:15 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A party of two snowboarders and one skier were hiking up a slope near Eiseman Hut in the Gore Range when they were caught and buried in an avalanche. They all came to rest fairly quickly after being carried about 20 vertical feet. All three were completely buried; the skier and one snowboarder under 1 to 3 feet of snow, while the other snowboarder was under 6 to 7 feet of snow. The skier was able to dig himself out of the snow after 1 hour and 20 minutes. The skier then dug out his partners who had been buried under the snow for up to 2 hours and 15 minutes. All three activated their AvaLungs after they were buried by the snow, and this safety equipment was instrumental in saving their lives. The three backcountry travelers suffered only minor injuries, though some of their equipment was damaged.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Iowa, January 16, 20091 death · 1 event
- Winter Weather in North Dakota, January 16 to 18, 200936 events
- Cold in New Jersey, January 16 to 18, 200921 events
- Extreme Cold and Cold in New York, January 16, 200914 events
- Blizzard and Winter Storm in Alaska, January 16 to 18, 200956 kt wind · 12 events
- Cold in Pennsylvania, January 16 to 18, 200910 events
- Cold in Alabama, January 16 to 17, 20097 events
- Cold in New York, January 16 to 17, 20097 events
- Extreme Cold in Ohio, January 16 to 17, 20096 events
- Cold in Maryland, January 16 to 18, 20095 events
- Extreme Cold in Pennsylvania, January 16 to 17, 20095 events
- Extreme Cold in West Virginia, January 16 to 17, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147013.